Medical professionals warn consumers about accidental acetaminophen overdose
It’s that time of year again: snowy weather, holidays, and yes, flu season. As over-the-counter remedies become a grocery staple for people across the state, medical professionals remind consumers to only take doses as directed.
Officials have predicted a particularly severe cold and flu season this year, increasing the odds of an accidental acetaminophen overdose by 24 percent.
Acetaminophen is a common pain and fever reducer found in over 600 products. Professionals say if taken incorrectly, there is the potential for a deadly overdose.
Dr. Leiana Oswald is an associate professor of pharmacy practice at Roseman University. She warns consumers against taking more than the recommended dose of any medication.
“There’s also a misconception for patients out there that if the box says take one or two tablets, that if I take three or four, then it’s going to work better and faster,” she said, “and that’s just not true, it’s actually putting the patient at risk for accidental overdose.”
Oswald said that it’s now easier than ever to identify products with acetaminophen in them, as the ingredient will be highlighted in yellow on the label. If someone does accidentally overdose, however, she said there are some symptoms to look out for.
She says there are symptoms associated with an overdose that consumers should look out for.
“Some of those symptoms can be stomach pain, nausea, headache, jitteriness, sweating, or being really lethargic, tired,” she said, “Those can all be signs of an accidental overdose, you would want the patient to seek emergency care, or to, at the very least, call the Poison Control Center.”
Oswald said the best way to prevent an overdose is to follow the directed dosage on the label and to not take more than one product containing acetaminophen at a time. She also recommends everyone who is eligible for the flu vaccine to get it.
For more information on acetaminophen overdoses and prevention can be found on https://www.knowyourdose.org/